Tornadoes · United States · Iowa · 2016
EF1 tornado, Monti, Iowa, July 23, 2016
This EF1 tornado ran 0.1 miles across Buchanan County on July 23, 2016, touching down at 4:05 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 23, 2016
- Touchdown
- 4:05 PM CDT (21:05 UTC)
- Lifted
- 4:06 PM CDT (21:06 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Buchanan County
- Touchdown point
- 42.439, -91.598
- Lift-off point
- 42.439, -91.597
- Record number
- 1607231505-01
The damage survey
3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Numerous branches snapped and two to three tree trunks snapped. One fell on a house and damaged the roof.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A disturbance interacting with a frontal system produced an area of severe thunderstorms with numerous damaging winds, some flash flooding and a few isolated, brief tornadoes.
A tornado touched down near the county line and moved east into Delaware County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
47 minutes of warning. NWS DVN issued a tornado warning for this county at 20:18 UTC, 47 minutes before the tornado touched down, in force until 21:15 UTC.
The county was under a severe thunderstorm watch, issued at 20:27 UTC and running to 23:01 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:30 UTC | 20:15 UTC | Severe Thunderstorm Warning | DVN |
| 20:13 UTC | 21:15 UTC | Severe Thunderstorm Warning | DVN |
| 20:18 UTC | 21:15 UTC | Tornado Warning | DVN |
| 20:27 UTC | 23:01 UTC | Severe Thunderstorm Watch | DVN |
| 20:52 UTC | 21:25 UTC | Severe Thunderstorm Warning | DVN |
| 21:04 UTC | 23:10 UTC | Flash Flood Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 23, 4:01 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 23, 4:01 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
401 PM CDT SAT JUL 23 2016
.SYNOPSIS...
Issued at 400 PM CDT Sat Jul 23 2016
SBCAPE of 6000 J/KG over southeast IA with the CAPE gradient
across our northern cwa. Deep layer shear and mid level lapse
rates were increasing in our north so line of thunderstorms, some
severe should move across our north late this afternoon into the
early evening. 3 pm temperatures ranged from the upper 70s at
Dubuque to the lower 90s at most locations. Dewpoints were in the
mid 70s to lower 70s, with heat index values ranging from 100 to 115.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Late afternoon through Tonight: HRRR takes a line of severe
thunderstorms eastward across roughly our northern half of the
cwa (I-80 northward) through early this evening. Due to the
extreme instability damaging winds 70+ mph and an isolated
tornado or two is possible with a boundary located in our far
north. Flash flooding is also possible in our northern cwa.
Low confidence in the overnight convection as most of the models
keep the MCS to the north of the cwa, but the HRRR brings remnants
of an MCS into our cwa. Will keep chance pops going through the
night. Lows will be in the mid to upper 70s.
Will let the heat warning expire at 7 pm even though a few
locations may still have heat index values of around 100 until
about 8 pm.
Sunday: Cold front will gradually work it's way southeast across
the cwa, with continued chances for thunderstorms ahead of the
front. Later in the afternoon dewpoints will begin to lower.
In our southern cwa heat index values may rise to 100 to 105
so a heat advisory may be needed. However, this depends on any
cloud cover. Highs will range from the mid 80s to lower 90s.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Fair weather early this week then unsettled weather mid to late
week.
Sunday night...Short deterministic models show high pressure will
build across the forecast area ending the oppressive heat wave as the
cold front that will produce thunderstorms on Sunday moves to the
south and east. The upper level flow aloft will be changing to the
northwest bringing slightly cooler and drier weather for early next
week. Low temperatures Sunday night will be in the mid 60s across
the north and around 70 across the south.
Monday and Tuesday...High pressure will be the dominate weather
feature with sunny skies and near normal July temperatures.
Dewpoint temperatures will drop into the mid to upper 60s making
humidity values more comfortable than the upper 70s and lower 80s
experienced during the recent heat wave. High temperatures both days
will be in the mid 80s with overnight lows in the upper 60s to near
70 Monday night and mid 60s Tuesday night.
Wednesday and Thursday...Mid range models prog a shortwave to move
across the Upper Mississippi Valley Wednesday into Thursday bringing
with it the possibility of more thunderstorms. This shortwave could
move to the south and east Thursday evening which may provide a very
brief dry period before the next short wave approaches Friday.
Friday and Saturday...Confidence is low in the timing of storms for
this time period with large discrepancies in long term model
solutions. The prudent thing to do at this point is to mention that
thunderstorms are possible Friday afternoon and Saturday as the next
shortwave approaches the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Mainly VFR conds through the taf cycle. Scattered thunderstorms
are possible with MVFR/brief IFR conds. Southeast to south winds
around 10 knots or less through tonight, then becoming southwest
on Sunday.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...HaaseHazardous weather outlook, Jul 23, 10:19 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1019 AM CDT SAT JUL 23 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241530- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1019 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING. HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY 30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND TORRENTIAL RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL. HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY 30 IN IOWA AND ILLINOIS. HAASE
In the hours before
Local storm report, Jul 23, 3:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 E55 MPH BUCHANAN IA TRAINED SPOTTER
WIND GUSTS ESTIMATED 45-55 MPH
&&
TESLocal storm report, Jul 23, 3:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 BUCHANAN IA TRAINED SPOTTER
4 INCH DIAMETER BRANCH SNAPPED OFF TREE
0335 PM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 E65 MPH BUCHANAN IA TRAINED SPOTTER
WIND ESTIMATED 60 TO 65 MPH
0335 PM HEAVY RAIN 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 U0.00 INCH BUCHANAN IA TRAINED SPOTTER
TORRENTIAL RAIN HAS REDUCED VISIBILITY TO A FEW FEET.
&&
TESLocal storm report, Jul 23, 3:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 1 WNW INDEPENDENCE 42.47N 91.91W
07/23/2016 M65 MPH BUCHANAN IA TRAINED SPOTTER
VERY HEAVY RAIN AND WINDS TO 65 MPH.
&&
TESLocal storm report, Jul 23, 3:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 1 S HAZLETON 42.60N 91.91W
07/23/2016 BUCHANAN IA EMERGENCY MNGR
TREES DOWN AT CAMPGROUND.
0349 PM TSTM WND GST 1 S HAZLETON 42.60N 91.91W
07/23/2016 E70 MPH BUCHANAN IA EMERGENCY MNGR
WIND ESTIMATED 70 TO 80 MPH DOWNED TREES AT CAMPGROUND
&&
TESLocal storm report, Jul 23, 4:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HEAVY RAIN INDEPENDENCE 42.47N 91.89W
07/23/2016 U0.00 INCH BUCHANAN IA TRAINED SPOTTER
WATER OVER THE CURBS IN INDEPENDENCE. SMALL CREEKS AND
STREAMS ARE RISING RAPIDLY DUE TO TORRENTIAL RAIN.
&&
TESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
9.1 hours before the tornado, 129 km from the path. July 23, 2016.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 1436 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Davenport, (KDVN), 00:00Z
2.9 hours after it, 129 km from the path. July 24, 2016.
- Mixed-layer CAPE
- 3732 J/kg
- Mixed-layer CIN
- -34 J/kg
- Surface CAPE
- 5658 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 23.8
- 0-3 km lapse rate
- 6.3 K/km
The radar
The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the touchdown began at 21:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:28 UTC | TSTM WND GST 55 | 1 N Independence | Buchanan, IA | WIND GUSTS ESTIMATED 45-55 MPH |
| 20:30 UTC | TSTM WND GST 65 | 1 Wnw Independence | Buchanan, IA | VERY HEAVY RAIN AND WINDS TO 65 MPH. |
| 20:35 UTC | TSTM WND DMG | 1 N Independence | Buchanan, IA | 4 INCH DIAMETER BRANCH SNAPPED OFF TREE |
| 20:35 UTC | TSTM WND GST 65 | 1 N Independence | Buchanan, IA | WIND ESTIMATED 60 TO 65 MPH |
| 20:35 UTC | HEAVY RAIN 0 | 1 N Independence | Buchanan, IA | TORRENTIAL RAIN HAS REDUCED VISIBILITY TO A FEW FEET. |
| 20:49 UTC | TSTM WND DMG | 1 S Hazleton | Buchanan, IA | TREES DOWN AT CAMPGROUND. |
| 20:49 UTC | TSTM WND GST 70 | 1 S Hazleton | Buchanan, IA | WIND ESTIMATED 70 TO 80 MPH DOWNED TREES AT CAMPGROUND |
| 20:59 UTC | HEAVY RAIN 0 | Independence | Buchanan, IA | WATER OVER THE CURBS IN INDEPENDENCE. SMALL CREEKS AND STREAMS ARE RISING RAPIDLY DUE TO TORRENTIAL RAIN. |
| 21:03 UTC | TSTM WND DMG | 1 E Independence | Buchanan, IA | NUMEROUS BRANCHES AND TREE LIMBS DOWN ACROSS TOWN. |
| 21:03 UTC | HEAVY RAIN 2.25 | 1 E Independence | Buchanan, IA | STILL RAINING |
| 21:10 UTC | TSTM WND DMG | Manchester | Delaware, IA | 2 ESTIMATED 8 INCH DIAMATER TREES DOWN. REPORT VIA TWITTER. TIME ESTIMATED BY RADAR. |
| 21:18 UTC | TORNADO | 3 Sw Delhi | Delaware, IA | VIDEO OF NARROW TORNADO CROSSING THE SOUTHWEST PORTION OF LAKE DELHI. |
| 21:19 UTC | HEAVY RAIN 3.6 | Jesup | Buchanan, IA | 1 HOUR RAINFALL. |
| 21:21 UTC | TSTM WND DMG | Nw Delhi | Delaware, IA | 3 LIMBS APPROXIMATELY 6 TO 12 INCHES IN DIAMETER WERE DOWN. |
| 21:24 UTC | HEAVY RAIN 1.61 | Wsw Quasqueton | Buchanan, IA | 1.61 INCHES RAIN BETWEEN 3:45 AND READING AT 4:30. WINDS AND HEAVY RAIN FOR ABOUT 20 MINUTES. LEAVES AND TWIGS DOWN. NO OTHER DAMAGE NOTED. POND FORMED IN FRONT PASTURE FROM HEAVY RAIN. FREQUENT LIGHTING. |
| 21:24 UTC | HEAVY RAIN 1.77 | 1 N Independence | Buchanan, IA | RAINFALL IN 30 MINUTES. WATER ON STREETS ON WEST SIDE OF TOWN. |
| 21:25 UTC | TSTM WND DMG | Hopkinton | Delaware, IA | SEVERAL LARGE TREES AND BRANCHES DOWN. VIA FACEBOOK. REPORT WAS DELAYED AND TIME ESTIMATED USING RADAR. |
| 21:36 UTC | FLASH FLOOD | Independence | Buchanan, IA | FLASH FLOODING IN INDEPENDENCE GRAVEL ROAD AT HIGH SCHOOL COMPLEX IS WASHED OUT. THE PARKING LOT IS UNDER WATER. |
| 21:41 UTC | TORNADO | Worthington | Dubuque, IA | SPOTTER REPORTED A TORNADO NEAR WORTHINGTON. |
| 21:48 UTC | TORNADO | Farley | Dubuque, IA | LAW ENFORCEMENT REPORTED A TORNADO GOING UP AND DOWN NEAR FARLEY. |
| 21:50 UTC | TSTM WND GST 50 | Monticello | Jones, IA | WINDS AT THE JONES COUNTY FAIRGROUNDS NEAR MONTICELLO ESTIMATED 50 TO 60MPH |
| 22:05 UTC | HEAVY RAIN 1.66 | 5 Wsw Hopkinton | Delaware, IA | 1.66 INCHES IN THE PAST 40 MINS |
| 22:10 UTC | TSTM WND GST 40 | Cascade | Dubuque, IA | WIND 31 GUSTING TO 40 |
| 22:15 UTC | FLASH FLOOD | 1 Wnw Independence | Buchanan, IA | HEAVY RAIN DETAILS 2.50-2.74 DURATION 40 MINUTES. STORM TOTAL RAINFALL FOR THE FIRST STORM EVENT THIS EVENING. STREAMS ARE OUT OF BANKS IN SPOTS. SOME LOCALIZED FLASH FLOODING CONTINUES IN SPOTS. |
| 23:00 UTC | HEAVY RAIN 1.74 | Ne Hopkinton | Delaware, IA | 1.74 INCHES IN THE PAST 60 MINS. MINOR FLOODING. MULTIPLE TREES AND BRANCHES DOWN IN TOWN |
| 23:18 UTC | HEAVY RAIN 2.75 | 1 E Independence | Buchanan, IA | |
| 23:30 UTC | FLASH FLOOD | Monticello | Jones, IA | 1.5 FEET OF WATER ON TRACK AT FAIRGROUNDS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 23, 2016
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.